Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 158, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 3, 2000, 8:43 PM CDT for Kiowa County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 3, 2000, 8:43 PM CDT (01:43 UTC)
- Expired
- Jul 3, 2000, 9:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kiowa County, KS
The radar
The Dodge City radar (KDDC), 65 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3994 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 10.1
The text
As transmitted, in the capitals the NWS used until 2016.
618 WUUS53 KDDC 040143 SVRDDC KSC097-040230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 843 PM CDT MON JUL 3 2000 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIOWA COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 930 PM CDT * AT 843 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTH OF GREENSBURG...OR ABOUT 10 MILES NORTHWEST OF WILMORE...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED 6 MILES SOUTHEAST OF GREENSBURG AT 925 PM CDT. 6 MILES SOUTHWEST OF HAVILAND AT 930 PM CDT. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO THE SIZE OF NICKELS. WINDS UP TO 60 MILES AN HOUR. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED. STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3741 9953 3728 9937 3755 9898 3772 9921 $$ POAGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:20 PM CDT, 5 hours 23 minutes earlier.
Area forecast discussion, Jul 3, 3:20 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 320 PM CDT MON JUL 3 2000 FORECAST CHALLENGES CONTINUE TO BE POPS AND TEMPS ALL PERIODS. 12Z UA MAPS SHOWING H5 HIGH EVER SO SLOWLY BUILDING IN WITH WARMEST TEMP RECORDED AT DDC. 7H RIDGE WAS OVER NORTHERN PLAINS WITH WEAK WAVES OVER THE ROCKIES AND NORTHERN ILLINOIS WITH 7H TEMPS SLIGHTLY ABOVE YESTERDAYS LEVELS. 8H MOISTURE IS EVEN HIGHER WITH DEWPOINTS ABOVE 14 CELSIUS COMMON THROUGHOUT THE CENTRAL AND SOUTHERN PLAINS. 18Z SFC MAP SHOWED FRONT ALONG KS/NE BORDER WITH DEWPOINTS AT OR ABOVE 70 F FROM DDC TO HLC EAST. PRECIPITABLE WATER VALUES ARE QUITE HIGH WITH 135 PERCENT OF NORMAL AT DDC. 88D SHOWING BOUNDARY FROM LANE COUNTY ARCING SOUTH THROUGH WESTERN FORD COUNTY AND INTO BEAVER COUNTY. STORMS ALREADY FIRING ALONG THIS BOUNDARY AND IN EASTERN COLORADO. ATMOSPHERE LIKELY UNCAPPED AT THIS TIME WITH 90S/70S AT MOST LOCATIONS. FORCING MECHANISMS SEEM TO BE THE VORT MAX OVER EASTERN COLORADO ATTM AND THE AFOREMENTIONED FRONT AND BOUNDARY. MANY OUTFLOW BOUNDARIES ARE LIKELY TO BE CREATED AND CREATE ENOUGH LIFT TO REALIZE THE 4500 J/KG CAPE. COVERAGE SEEMS TO BE BEST IN THE CENTRAL AND WEST AND WILL GO HIGHEST POPS HERE. AM A BIT CONCERNED ABOUT FLASH FLOOD POTENTIAL, HOWEVER NEARLY 2 HOURS OF STATIONARY SEVERE CONVECTION YESTERDAY IN SOUTHEASTERN KEARNY COUNTY PRODUCED LESS THAN 2 INCHES OF PRECIPITATION. WITH STORM MOVEMENT GREATER THAN YESTERDAYS, WILL HOLD OFF ON WATCH AT THIS TIME. LEE TROF/DRYLINE TO TIGHTEN UP TOMORROW AND MOVE OUT INTO THE CWA BY AFTERNOON. SFC TEMPS AND MOISTURE SHOULD BE VERY SIMILAR TO TODAYS AND BOUNDARY SHOULD PROVIDE ENOUGH LIFT FOR SCATTERED STORMS TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS. WILL KEEP POPS OUT OF THE EAST FOR NOW WITH STORM MOTIONS BEING WEAK AND CONVECTION SHOULD END SHORTLY AFTER SUNSET. UPPER RIDGE LOOKS TO FINALLY ESTABLISH ITSELF OVERHEAD BY WEDNESDAY. WARMING AND DRYING TO TAKE PLACE IN THE LOWER TROPOSPHERE. WEAK WAVES SHOULD HAVE TROUBLE GETTING INTO THE AREA THROUGH THE HIGH. WILL THUS KEEP POPS OUT THE OF THE FORECAST AT THIS TIME. FOR TEMPS, WILL GO NEAR TO ABOVE PERSISTENCE FOR TONIGHT AND SLIGHTLY ABOVE PERSISTENCE TOMORROW GIVEN DRYER SFC CONDITIONS IN THE WEST. WILL TACK ON A FEW DEGREES TO WEDNESDAY, MORE IN LINE WITH MEV NUMBERS. EXTENDED DISCUSSION... AGAIN...MEDIUM RANGE MODELS CONTINUE TO BUILD RIDGE FROM EAST TO WEST DURING THE PERIOD. LOOKS LIKE WE SHOULD KEEP SFC DEWPOINTS IN THE 60S/A70 THROUGH DAY 7 WITH STRONG CAP. WILL KEEP EXTENDED PERIOD DRY. AND AM SCEPTICAL ABOUT MENTION OF 100S IN GOING FORECAST GIVEN THE AMOUNT OF EXPECTED LOW LEVEL MOISTURE. WILL LIKELY GO WITH 90S. PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 072/095 069/097 069 422 GCK 070/096 067/098 068 422 EHA 067/097 065/099 067 422 LBL 068/096 066/097 068 422 HYS 072/095 068/097 069 422 P28 074/094 071/095 070 3-- .DDC...NONE. POAGE/REITER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:04 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 46 min |
| Jul 3, 7:26 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 49 min |
| Jul 3, 8:17 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 28 min |
| Jul 3, 9:42 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 48 min |
| Jul 3, 9:57 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 48 min |
| Jul 3, 10:40 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.